For the past seven weeks I have had AF episodes lasting 6 to 39 hours. Three of the episodes have been brought on by drinking a cold drink, two after eating, one during exercise and one after being ill. I have yet to see an EP, but I’m due to see my Cardio again on the 2nd September. Doing a little reading on the internet and reading the posts on this forum my recent episodes would lead me to believe my AF could be Vagal. My AF started just short of two years ago and I was prescribed Amiodarone, which I soon learnt was not to be used in the long term, however in the 16 months I took it (I was only on 100MG every other day after loading), I had no issues other than sensitivity to sunlight. Whilst on the drug I more or less ate, drank and did what I wanted with hardly any episodes. My concerns about the toxicity of the drug were echoed when I was put under a new Cardiologist who placed me on Flecainide. I was on 2 x 50mg daily at the beginning of April and again was fine, however come June I start getting the attacks. I’ve scanned my AF diary for any changes and I cannot for the life of me see any, I’m pretty much a creature of habit. I’m not under any particular stress (Other than having AF) and other than having AF I’m fit and healty.

The only thing the attacks have in common is they happen at a weekend, 2 on a Friday, 3 on a Saturday and 2 on a Sunday. The last 4 attacks have lasted approx. the same length of time 36 – 39 hours. I spoke with my Cardio the other week and he suggested increasing my dosage to 2 x 100mg of Flec, which I did, but come the weekend come another attack. I was told to increase the dosage whilst in AF, which I do, but the episodes still run their course. Increasing the dosage to me doesn’t appear to have affected the length of the episodes and I’m pretty sure if I went back to 2 x 50mg I would be fine until the weekend comes. I have lots of questions for the Cardiologist and I would like to consider an ablation knowing full well there will be a good wait. Is there anybody out there who is in a similar predicament to me? I’m aware AF is a progressive disorder and since changing medication mine appears to be moving on.

Thanks for reading,


5 Replies

  • jason, your are a classic case of AF progressing. Yes it could be vagal induced but it is still AF whatever you call it. People who have vagal AF usually find some food triggers or that their events happen at night or during periods of relaxation so your exercise one tends to prove the lie. You don't say if you are on any beta blockers as well as flecainide and obviously don't take Flec as a pill in pocket approach. Beta blockers are not usually a good idea if you have true vagal AF as they slow the heart rate down which often becomes a trigger itself.

    I agree that ablation is the next phase of your AF journey so get moving on that and speak to an EP about getting on the waiting list. You will have to start anticoagulation at least three months prior to the procedure and it may take some time to get to a stable INR so it will be a while before you can have the procedure. (Note it is not an operation as some people call it and takes place in a catheter laboratory not an operating theatre).

    Be aware that ablation is part of a treatment plan to improve quality of life and that you may need more than one attempt but as a three times ablatee six years AF free it is all worth it.


  • Thanks Bob. I agree it's progressing, I was just hoping the medication would have kept me ticking along for a little while longer. I did discuss the possibility of ablation with the Cardio in one of my previous visits, but we agreed to leave it just a little while longer. However, I do have it in my mind when I next visit to get the ball rolling. I'm sure I will be speaking to fellow Afibber's and medical professionals in October before I get to see an EP and I'll be armed with plenty of questions, so be ready.

    I'm not on Beta blockers as my resting heart rate is around 60, so the decision not to prescribe was made.

    Thanks again,


  • Also sounds like your Flecanide isn't working? It doesn't work for me and in fact gives me palpitations. I had to try 3 or 4 drugs to get the one that worked on me, so maybe ask for a change? I certainly would. My cardio/EP changed my drugs over the phone (just phoned the hospital and asked for his secretary).

    I get similar to you re symptoms. I'd call my arrhythmia vagal as well, but it's not AF. Had an ablation in 2005 (for AF) to get off the drugs and it worked great, no AF and no drugs for 8 years (except anticoags). Got something else back now though and it's being dealt with.


  • Could be the the meds don't work Koll. Increasing the dosage when I have an episode doesn't really do anything. My understanding was Flecainide doesn't stay in the system too long hence the recommendation of a twice daily dosage. When I have an additional dosage during an episode I don't think it does anything. Also part of me thinks maybe the Amiodarone was still present when I switched meds and it may have been contributing to NSR. I'll see what happens this week and if as expected it does return this weekend, I'll contact my Cardio's secretary to give them an update. I see him on the 2nd Sept and was going to wait, but preempting him can't hurt.



  • Definitely worth asking about Jason, because all these drugs are very individual listening to people on here. Koll

You may also like...